Dense Fog, Stephenson
- When
- December 14, 6:00 AM CST to December 15, 12:00 PM CST
- Where
- Stephenson forecast zone
- Reported by
- AWOS
- Coordinates
- 42.352, -89.662 (the zone’s center; the record gives no point)
Dense fog developed over much of eastern Iowa and northwest Illinois around midnight the morning of the 14th and lingered into the day. S.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Dense fog developed over much of eastern Iowa and northwest Illinois around midnight the morning of the 14th and lingered into the day. Atmospheric mixing driven by the sun caused the fog to lift during the day of the 14th in areas generally south of U.S. Highway 30. Areas along the U.S. Highway 20 corridor, however, remained under a blanket of dense fog through the day and into the next morning. Fog finally lifted around mid morning on the 15th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 14, 5:44 AM CST, 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 544 AM CST SUN DEC 14 2014 .SYNOPSIS... ISSUED AT 340 AM CST SUN DEC 14 2014 WARM FRONT CONTINUES TO LIFT NORTHWARD THROUGH THE CWA WITH SOUTHERLY WINDS KEEPING TEMPERATURES ON THE MILD SIDE...IN THE 40S AT 3 AM. VISIBILITIES WERE MAINLY IN THE 1 TO 5 MILE RANGE WITH LOW STRATUS COVERING MUCH OF THE MIDDLE OF THE COUNTRY. 3 AM TEMPERATURES WERE IN THE 50S FROM SIOUX FALLS TO DES MOINES SOUTHWARD TO THE SOUTHERN PLAINS...WITH SOME LOWER 60S IN TX. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 340 AM CST SUN DEC 14 2014 HEADLINES...LOOKING AT WEBCAMS/SURFACE OBS THE VISIBILITIES CONTINUE TO IMPROVE TO ABOVE 1 MILE SO HAVE CANCELED THE DENSE FOG ADVISORY FOR OUR FAR NORTHERN CWA. ANY PATCHY DENSE FOG CAN BE HANDLED WITH A SPECIAL WEATHER STATEMENT IF NEEDED. TODAY...SHARP NEGATIVELY-TILTED UPPER LEVEL TROUGH COMING OUT OF THE ROCKIES WILL EVOLVE INTO A CLOSED LOW AS IT PUSHES INTO THE SOUTHERN PLAINS. SOUTHERLY WINDS AHEAD OF THIS STRONG SYSTEM WILL PUMP UNSEASONABLY WARM TEMPERATURES INTO THE DVN CWA...AND WE WILL BE SOLIDLY IN THE WARM SECTOR. AREAS OF FOG CAN BE EXPECTED THIS MORNING BUT WITHOUT ANY FORCING I HAVE REMOVED MENTION OF DRIZZLE. THIS WILL BE ANOTHER DAY OF WIDESPREAD STRATUS WITH THE POSSIBILITY OF A FEW BREAKS IN THE OVERCAST THIS AFTERNOON. DESPITE THE CLOUDS THIS WILL BE A WARM DAY FOR MID DECEMBER STANDARDS...WITH HIGHS IN THE 50S MOST LOCATIONS. OUR FAR SW CWA WILL BE APPROACHING 60. WHILE NOT EXPECTING ANY RECORDS TO BE BROKEN IT WILL BE CLOSE AT KDBQ/KCID. SEE CLIMATE SECTION BELOW. TONIGHT...DRY THIS EVENING THEN STACKED UPPER LOW WILL BE TRACKING ACROSS KANSAS. OPERATIONAL MODELS SIMILAR IN DEPICTING A WARM CONVEYOR BELT OF DEEP MOISTURE PUSHING INTO OUR SW CWA AFTER MIDNIGHT. POPS HAVE BEEN RAISED EVEN FURTHER THERE. PRECIPITABLE WATERS INCREASE TO NEAR 1 INCH BY MORNING IN OUR SW. IN OUR NE CWA IT SHOULD REMAIN DRY. LOOKS TOO STABLE FOR ANY THUNDER SO DID NOT MENTION IN GRIDS. ANOTHER MILD NIGHT WITH LOWS IN THE 40S. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 340 AM CST SUN DEC 14 2014 MILD WITH RAIN MONDAY... THEN NEAR NORMAL AND MAINLY DRY. VERTICALLY STACKED /OCCLUDED/ STORM SYSTEM TO MOVE ACROSS THE REGION MONDAY NGT INTO EARLY TUE. ARCING MOIST CONVEYOR (DENOTED BY AXIS OF SURGING PWATS TO AROUND 1 INCH OR 2 STANDARD DEVIATIONS ABOVE NORMAL) COUPLED WITH DIVERGENCE ALOFT ATTENDANT TO LEFT EXIT REGION OF SOUTHERN PLAINS TO LOWER MISSISSIPPI VLY JET EXPECTED TO FUEL BAND OF RAIN OR SHOWERS LIFTING FROM SOUTH TO NORTH ACROSS THE CWA MONDAY. THE FORCING PEAKS ACROSS SOUTHERN CWA MONDAY AM... THEREFORE ANTICIPATE THE BAND OF RAIN TO GRADUALLY WEAKEN AS IT LIFTS NORTHWARD MONDAY. THEN... ANTICIPATE SECONDARY AREA OF RAIN OR SHOWERS TO DEVELOP MONDAY AFTN CLOSER TO VERTICALLY STACKED LOW AND MOVE ACROSS PORTIONS OF CWA THROUGH MONDAY EVE. DESPITE PWATS 2+ STANDARD DEVIATIONS ABOVE NORMAL... DURATION OF FORCING AT ANY ONE LOCATION SHOULD LIMIT RAINFALL TO MOSTLY LIGHT AMOUNTS OF 0.25 INCH OR LESS... BUT EXPECT TO SEE SOME AREAS OF MODERATE AMOUNTS OF 0.30 TO 0.60 INCH. SOME POTENTIAL FOR BRIEF TRANSITION PERIOD OF A LIGHT WINTRY MIX TO SNOW LATE MONDAY NGT INTO EARLY TUE AM... MAINLY NORTH OF I-80 AND ESPECIALLY PORTIONS OF NORTHEAST IA WITH COLD CONVEYOR AND WEAKENING DEFORMATION ZONE. TUESDAY AND TUESDAY NIGHT...ANY LIGHT RAIN OR LIGHT SNOW LOOKS TO TAPER OFF TUESDAY AM WITH BOUT OF MID LEVEL SUBSIDENCE BETWEEN DEPARTING SYSTEM AND NORTHERN STREAM SYSTEM OVER UPPER MIDWEST AND NORTHERN GREAT LAKES. THIS MAY RESULT IN SOME BREAKS IN CLOUDS AND PEAKS OF SUNSHINE TUESDAY AFTN. TEMPS COULD REBOUND A FEW DEGS AS RESULT OF ANY SUNSHINE... BUT OVERALL EXPECT NEARLY STEADY TEMPS TUESDAY AND MAINLY IN THE 30S WITH BRISK NORTHWEST WINDS 10-20+ MPH. TUESDAY NIGHT LOOKS TO BE DRY AND COLD WITH DECREASING CYCLONIC FLOW BETWEEN DEPARTING GREAT LAKES SYSTEM AND INCOMING HIGH PRESSURE. THE INCREASING SUBSIDENCE IS LIKELY TO BRING AT LEAST PARTIAL CLEARING TUESDAY NGT ALLOWING LOWS TO DIP DOWN INTO THE UPPER TEENS TO MID 20S. WEDNESDAY AND WEDNESDAY NIGHT...CONTINUED DRY WITH SURFACE HIGH PRESSURE IN CONTROL. TEMPS TO BE NEAR NORMAL WITH HIGHS AROUND 30 OR L30S AND LOWS IN THE TEENS TO AROUND 20. THURSDAY THROUGH SATURDAY...SPLIT FLOW PATTERN ALOFT SET TO DOMINATE AND TYPICALLY THIS IS A DRIER AND NEAR NORMAL TEMP REGIME FOR THE REGION. WILL HAVE TO KEEP WATCH THOUGH ON THE TRACK OF EJECTING SOUTHERN STREAM SYSTEM LATE WEEK INTO THE WEEKEND. DUE TO THE SPLIT FLOW PATTERN THE MEDIUM RANGE MODELS CONTINUE TO STRUGGLE WITH TRACK AND TIMING OF THIS SYSTEM. OPERATIONAL GFS APPEARS TO BE FURTHER NORTH AND STRONGER OUTLIER COMPARED WITH ENSEMBLE MEAN WHICH SUPPORTIVE OF FURTHER SOUTH TRACK FROM LOWER MISSISSIPPI VLY TO OHIO VLY WHICH IS CLOSE TO 00Z ECMWF TRACK AND ALSO HAS SOME SUPPORT FROM GEM AND UKMET AT 144 HRS. THIS MORE SOUTHERLY TRACK THOUGH COULD STILL RESULT IN THE SOUTHERN CWA POTENTIALLY BEING BRUSHED BY SOME LIGHT SNOW AT SOME POINT IN THE THU-SAT TIMEFRAME. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING) ISSUED AT 542 AM CST SUN DEC 14 2014 IFR/LIFR IN STRATUS/FOG THIS MORNING THEN MAINLY MVFR/LOCAL IFR CONDS THIS AFTERNOON INTO TONIGHT. SOUTHEAST TO SOUTH WINDS AROUND 10 KNOTS OR LESS. && .CLIMATE... ISSUED AT 300 AM CST SUN DEC 14 2014 RECORD HIGHS FOR DECEMBER 14... MOLINE.........61 IN 1975 CEDAR RAPIDS...58 IN 2006 DUBUQUE........55 IN 1975 BURLINGTON.....62 IN 2008 && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...HAASE SHORT TERM...HAASE LONG TERM...05 AVIATION...HAASE CLIMATE...HAASE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 353 AM CST SUN DEC 14 2014 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-151000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 353 AM CST SUN DEC 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT AREAS OF FOG CAN BE EXPECTED THIS MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HAASE/MCCLURE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 504 AM CST SUN DEC 14 2014 IAZ040>042-051>054-066-ILZ001-002-007-141400- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-CLINTON- JO DAVIESS-STEPHENSON-CARROLL- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE... VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...CLINTON...GALENA... FREEPORT...MOUNT CARROLL 504 AM CST SUN DEC 14 2014 ...AREAS OF DENSE FOG THIS MORNING... AREAS OF DENSE FOG WILL BE ACROSS PORTIONS OF EASTERN IOWA AND NORTHWEST ILLINOIS THIS MORNING. AT SOME LOCATIONS VISIBILITIES WILL BE AROUND 1/4 MILE WHILE OTHER SPOTS HAVE VISIBILITIES IN THE 1 TO 3 MILE RANGE. THE FOGGY CONDITIONS SHOULD BEGIN TO IMPROVE BY MID TO LATE MORNING. MOTORISTS SHOULD DRIVE WITH EXTRA CAUTION AND ALLOW ADDITIONAL TRAVEL TIME. USE LOW BEAMS...REDUCE SPEED...AND ALLOW FOR PLENTY OF ROOM BETWEEN YOU AND OTHER VEHICLES. IAZ089-099-ILZ025-026-034-035-MOZ010-141400- DES MOINES-LEE-HENDERSON-WARREN-HANCOCK-MCDONOUGH-CLARK- INCLUDING THE CITIES OF...BURLINGTON...FORT MADISON...OQUAWKA... MONMOUTH...CARTHAGE...MACOMB...KAHOKA 504 AM CST SUN DEC 14 2014 ...AREAS OF DENSE FOG THIS MORNING... AREAS OF DENSE FOG WILL BE ACROSS PORTIONS OF SOUTHEAST IOWA... WESTERN ILLINOIS AND EXTREME NORTHEAST MISSOURI THIS MORNING. AT SOME LOCATIONS VISIBILITIES WILL BE AROUND 1/4 MILE WHILE OTHER SPOTS HAVE VISIBILITIES IN THE 1 TO 3 MILE RANGE. THE FOGGY CONDITIONS SHOULD BEGIN TO IMPROVE BY MID TO LATE MORNING. MOTORISTS SHOULD DRIVE WITH EXTRA CAUTION AND ALLOW ADDITIONAL TRAVEL TIME. USE LOW BEAMS...REDUCE SPEED...AND ALLOW FOR PLENTY OF ROOM BETWEEN YOU AND OTHER VEHICLES. HAASE
The national radar mosaic for the moment the first event began.
2 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, December 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546638, 546639.